Pennsylvania, 2025

Damaging Winds and Winter Weather in Pennsylvania, December 19, 2025

December 19, 2025 · NWS CTP · 8 events in 7 counties and zones

A strong area of low pressure stationed across northern Ontario allowed for a potent cold front to cross central Pennsylvania during the early morning hours of December 19, 2025. A strong line of gusty showers along the front caused multiple instances of measured wind gusts exceeding 58 mph in Clearfield, Dauphin, and Lancaster counties throughout the morning and afternoon hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong area of low pressure stationed across northern Ontario allowed for a potent cold front to cross central Pennsylvania during the early morning hours of December 19, 2025. A strong line of gusty showers along the front caused multiple instances of measured wind gusts exceeding 58 mph in Clearfield, Dauphin, and Lancaster counties throughout the morning and afternoon hours. This line of gust showers also produced widespread tree damage in York and Lebanon counties during the afternoon hours, with no injuries reported. In the wake of the cold front, northwesterly flow allowed for a brief period of lake effect snow squalls, impacting portions of Interstate 99 and US Route 22 as the area of low pressure raced northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 19, 3:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 19, 3:10 AM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
310 AM EST Fri Dec 19 2025

.SYNOPSIS...
* Strong/sharp cold front pushes thru the morning with gusty
  wind and perhaps a line of damaging thunderstorms in the east
  before 10 AM.
* Very windy with max gusts 50-60 mph Laurels and 40-50 elswhere
* Falling temperatures and snow showers in the west into early
  tonight
* A system may bring snow to rain Mon night-Tues = confidence
  medium to high.
* A system may pass thru with mainly rain Christmas Eve and Day
  = confidence low.

&&

.NEAR TERM /THROUGH TODAY/...
Temps on the rise in the SE with THV into the m50s at 02Z and
even BFD up to 44F. A dry slot is moving in behind the main
slug of steadier rain. The 50-70KT LLJet is only 1-2kft above
the ridgetops now. The gusts are into the 30s W and starting to
pick up in the E.

Newest development is the SPC addition of a MRGL risk of
damaging winds over the Susq Valley and Poconos early this
morning. The threat is maximized along what should be a narrow
cold-frontal rainband (NCFRB). Timing is very similar (literally
within 30 minutes) between every HREF member and newest HRRR and
RAP. The front should ingest better theta-e air and hit the
highest temps as it nears the Susq River communities around 12Z
and it should be thru Schuylkill and Lancaster Cos by 14Z.
That period does hold some upright CAPE/instability and
downdraft CAPE, too. Will highlight this possibility in the HWO
and have mentioned the risk of gusty winds with the thunder as
the line/front passes.

That won't be the last burst of deeper convection, though. A
second cold front will move through in the early aftn, and CAPE
is also worked up then by various meso models. Have held off on
mentioning thunder then as these showers should be
shallower/shorter than those with the main front.

Maxes will be very early in the morning (before sunrise in the
W) and just after sunrise in the E. Temps will drop nicely as
the CAA is strong. The <32F sfc temps look like they won't
arrive until mid morning in Warren and late morning in BFD-FIG-
JST. 8H temps will drop 14-18C over a 12hr period between
09-21Z today. The sharp drop could make some icy patches in the
late morning over the W, but the strong wind will also try to
dry things up at the same time. There could also be peeks of sun
breaking thru there, too.

Pressure rises of 6-7mb/3hrs for multiple periods after the
wind switches to the west. The very strong winds aloft will be
mixing down to the sfc during the daylight and first half of
the night. The strongest wind will be during the afternoon and
evening. Warning and advisory look well placed and timed.

SHSN over the west will be relatively brief. The wind will make
it very blustery, but accumulations will be minor. The wind will
make it tough for the flakes to pile up.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
The brief-ness of SHSN and gusty wind over the NW and Laurels
will likely keep the snow from accumulating more than 2". Expect
the SN to dry up before midnight. Arrival of sfc high pressure
drops the wind and ends LES and provides a fair/seasonable
start to the weekend before Christmas. 8H temps rebound very
quickly, but the cold air is going to knock temps into the teens
over the Alleghenies and 20-25F elsewhere overnight. Temps are
able to rise on Sat with most low clouds leaving the NW in the
morning and only a thick shield of cirrus over the entire area
for the bulk of the day. WAA should help temps up to around 40
in the far S and lower 30s in the NErn mtns. Then, a sharp but
very dry cold front drops us back into winter Sat night. The
front and a brief period of cross-lake flow could make a
dusting of SN in the far NW, but the dryness of the airmass and
short period of forcing will make it more likely that it will
not accumulate.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The sharpness of the cold front on Sat night/Sunday might
generate enough instability to make SNSQ. But, the timing is not
certain at this point. The temps should also be below freezing
where the snow could fall. That should cut down the risk of
flash freezing unless the sun can work on the roads during
daytime Sun.

The cold air retreats through early next week, setting up a
couple potential overrunning mixed precip events for Mon night/
Tuesday and again on Christmas Eve/Christmas Day. The second
system looks milder/wetter, staying mainly above freezing for a
majority of Central PA - except in the NE. Timing will be
critical for any winter wx impacts as max temperatures are
forecast to trend above the historical average for late
December. These systems should make only minor precip amounts.
Neither gains any moisture until they get to the Great Lakes.
They are both progged to move quickly on zonal flow aloft.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Rain has overspread the region and will continue to bring
lowered conditions wet runways throughout the rest of tonight
and into the morning hours today. Most airfields will experience
IFR tonight, with high confidence (>80%) of occurrence. Along
with the rain LLWS will be persistent at most airfields until
around 12Z this morning.

The cold front bringing these conditions will move in early
Friday across the west, and mid to late morning further east.
Winds will be on the increase along and behind the front.
Strongest winds expected at AOO and JST with confidence
increasing in 40+ knot gusts during the day as mixing occurs
with the mid levels. Most airfields will become dry behind the
cold front, but some upslope and lake effect snow showers could
persist into Friday evening across the west, mainly at BFD and
JST. Prob 30s have been added where confidence is lower in
precipitation occurring. Expect IFR to MFVR ceilings to persist
into early friday afternoon, before slow improvements will occur
area wide.

Outlook...

Sat-Sun...MVFR-IFR BFD in SCT -SHSN. VFR cigs favored
elsewhere.

Mon...Trending drier with VFR favored. Snow enters W PA late
evening with restrictions possible.

Tue...Rain/snow becomes increasingly possible, restrictions
possible.

&&

.HYDROLOGY...
1.5-2.0" of rainfall today could result in some minor flooding
issues over the east-central mtns particularly in Sullivan
County where storm total max rainfall could exceed 2". Snowmelt
(up to 1" of SWE) and ice effects could also play a role in
contributing to isolated minor flooding issues.

&&

.CLIMATE...
Astronomical winter (solstice) begins at 10:03 a.m. on Sunday,
December 21st.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM EST Saturday for PAZ004>006-010>012-
017>019-026>028-035>037-041-042-045-046-049>053-056>059-
063>066.
High Wind Warning until 1 AM EST Saturday for PAZ024-025-033-
034.

&&

SYNOPSIS...Dangelo/Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Dangelo
AVIATION...Bowen
HYDROLOGY...Steinbugl/Evanego
CLIMATE...Steinbugl
Hazardous weather outlook, Dec 19, 3:16 AM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
316 AM EST Fri Dec 19 2025

PAZ005-006-010>012-017>019-026-027-035>037-041-042-045-046-200830-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Fulton-Franklin-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
316 AM EST Fri Dec 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ025-034-200830-
Blair-Bedford-
316 AM EST Fri Dec 19 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-200830-
Warren-
316 AM EST Fri Dec 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

A coating to as much as 3" of snow is expected later this morning
into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-200830-
Cambria-Somerset-
316 AM EST Fri Dec 19 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-049>053-056>059-063>066-200830-
Juniata-Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
316 AM EST Fri Dec 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

A cold front is expected to make a narrow line of thunderstorms
as it moves through this morning and could make damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The State College radar (KCCX), 37 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 winter weather, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
December 19, 5:00 AM EST
Where
Clearfield County, 0.56 mi ESE of Clearfield Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -78.410

A line of gusty showers produced a 59 mph wind gust at the Clearfield-Lawrence Township Airport.

Thunderstorm Wind, York

When
December 19, 12:50 PM EST
Where
York County, 0.24 mi N of Seven Vlys
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
39.853, -76.770

A line of gusty showers producing wind gusts estimated at 60 mph knocked a tree down onto a house in Seven Valleys. This line of showers also produced widespread damage to power lines across York County. No injuries were reported.

Thunderstorm Wind, Dauphin

When
December 19, 1:03 PM EST
Where
Dauphin County, 0.59 mi SE of (Mdt)olmsted Fld Mid
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.194, -76.762

A line of gusty showers produced a 67 mph wind gust at Harrisburg International Airport.

Thunderstorm Wind, Lebanon

When
December 19, 1:20 PM EST
Where
Lebanon County, 0.69 mi NNW of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
40.339, -76.435

A line of showers producing wind gusts estimated at 60 mph knocked down trees and power lines across Lebanon County.

Thunderstorm Wind, Lancaster

When
December 19, 1:27 PM EST
Where
Lancaster County, (Lns)lancaster Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.120, -76.300

A line of gusty showers produced a 62 mph wind gust at Lancaster Airport.

Strong Wind, Dauphin

When
December 19, 2:00 PM EST to 9:00 PM EST
Where
Dauphin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Wind gusts between 40 and 50 mph throughout the afternoon of December 19 knocked down several trees and power lines across Dauphin County.

Winter Weather, Cambria

When
December 19, 4:10 PM EST to 4:35 PM EST
Where
Cambria forecast zone
Reported by
Department of Highways
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

SNOW SQUALL. The PennDOT RWIS station on Route 22 near Cresson observed visibility below one quarter of a mile as a snow squall moved through.

Winter Weather, Southern Centre

When
December 19, 6:00 PM EST to 6:30 PM EST
Where
Southern Centre forecast zone
Reported by
Department of Highways
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

SNOW SQUALL. A snow squall impacted Southern Centre County early in the evening on December 19, 2025. A multi vehicle crash occurred on the southbound side of Interstate 99 near exit 61. Webcams showed heavy snow falling and accumulating on the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1302613, 1303003, 1302615, 1304574, 1302616, 1304575, 1304760, 1304761.